Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Geodesic flow in certain manifolds without conjugate points

Author: Patrick Eberlein
Journal: Trans. Amer. Math. Soc. 167 (1972), 151-170
MSC: Primary 58E10; Secondary 53C20
MathSciNet review: 0295387
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A complete simply connected Riemannian manifold H without conjugate points satisfies the uniform Visibility axiom if the angle subtended at a point p by any geodesic $ \gamma $ of H tends uniformly to zero as the distance from p to $ \gamma $ tends uniformly to infinity. A complete manifold M is a uniform Visibility manifold if it has no conjugate points and if the simply connected covering H satisfies the uniform Visibility axiom. We derive criteria for the existence of uniform Visibility manifolds. Let M be a uniform Visibility manifold, SM the unit tangent bundle of M and $ {T_t}$ the geodesic flow on SM. We prove that if every point of SM is nonwandering with respect to $ {T_t}$ then $ {T_t}$ is topologically transitive on SM. We also prove that if $ M'$ is a normal covering of M then $ {T_t}$ is topologically transitive on $ SM'$ if $ {T_t}$ is topologically transitive on SM.

References [Enhancements On Off] (What's this?)

  • [1] D. V. Anosov, Geodesic flows on closed Riemannian manifolds with negative curvature, Proc. Steklov Institute Math., No. 90, Amer. Math. Soc., Providence, R. I., 1969. MR 39 #3527. MR 0242194 (39:3527)
  • [2] N. P. Bhatia and G. P. Szegö, Dynamical systems: Stability theory and applications, Lecture Notes in Math., no. 35, Springer-Verlag, Berlin, 1967, p. 122. MR 36 #2917. MR 0219843 (36:2917)
  • [3] P. Eberlein and B. O'Neill, Visibility manifolds (to appear).
  • [4] L. Green, Geodesic instability, Proc. Amer. Math. Soc. 7 (1956), 438-448. MR 18, 148. MR 0079804 (18:148d)
  • [5] -, Surfaces without conjugate points, Trans. Amer. Math. Soc. 76 (1954), 529-546. MR 0063097 (16:70d)
  • [6] -, A theorem of E. Hopf, Michigan Math. J. 5 (1958), 31-34. MR 0097833 (20:4300)
  • [7] G. Hedlund and M. Morse, Manifolds without conjugate points, Trans. Amer. Math. Soc. 51 (1942), 362-386. MR 3, 309. MR 0006479 (3:309f)
  • [8] W. Klingenberg, Geodätischer Fluss auf Mannigfaltigkeiten vom hyperbolischen Typ, Preprint, Bonn, Germany, 1970. MR 0296975 (45:6034)
  • [9] M. Morse, A fundamental class of geodesics on any closed surface of genus greater than one, Trans. Amer. Math. Soc. 26 (1924), 25-60. MR 1501263
  • [10] -, Instability and transitivity, J. Math. Pures Appl. (9) 14 (1935), 49-71.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58E10, 53C20

Retrieve articles in all journals with MSC: 58E10, 53C20

Additional Information

Keywords: Geodesic flow, conjugate points, nonwandering points, topological transitivity, uniform Visibility
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society